I am 30 years old, have high myopia (-14.5 per eye) and had in 2010 an Avastin injection due to Myopic Macular Degeneration on my left eye.
Last week while playing basketball I've got hit on the right side of my face, the hit was not the strongest nor hardest (was against a bicep of the opponent, not a bone) but it was unfortunately "perfectly" timed. Immediately after the hit, I noticed a new black spot on my right eye (the part which was hit).
I went to my eye doctor and then to a retinal specialist, both they have checked if there was any damage to the retina, sign of tears etc.
They have checked: sight accuracy, performed a tonometry, a fundoscopy and an OCT which haven't revealed any damage.
They haven't performed any fluorescent angiography, which is a bit strange to me as they have assessed without it, that there is no leakage. As far as I know, the fluorescent angiography is a required test to do in these cases.
After 24h from the above checks, I started seeing on my right eye the same symptoms of a PVD. When moving my head from right to left I could notice brief lightning streaks in the outside edges (periphery) of the eye, I have the feeling that also more floater are now visible, the black spot is not visible anymore or it became a floater.
Also, the lightening streaks are mostly visible in darker light conditions. On a very white surface I can see instead of the lightning, in the same spots with the same shapes, dark streaks.
I went therefore to my eye doctor again who performed another sight accuracy check and another fundoscopy. He told me the retina it's fine, he explained to me the reasons of these visual issues with the same explanation that I later found online connected to the PVD, but he didn't mention the word PVD (I live in Germany btw), I am guessing because he wanted to keep it clear to me and not confuse me.
I have been cleared to play basketball as the retina looked fine.
Therefore, the day after I went to play, the game was intense but I haven't suffered any hit on the face. After about 1,5 hour playing, just after a break, when we started again, the lightenings started to be more and more on my right eye, also the floaters where many more. I really had the feeling that I was experiencing a beginning of a retina detachment, I stopped playing immediately and after some minutes of break, it slowly got back to the new "normal" state (PVD like).
My questions for you:
1. Do you also think it's a PVD?
I have read that for a PVD due to age or high myopia (my case), the first 6-8 weeks are the most critical for a retinal issue (tear or detachment) after this period, a specialist should check if the vitreous is fully detached and if I can go back to my usual activities.
This PVD I am experiencing seem to me a mixture of high myopia and the hit I received last week. It would have most probably happened any time in the future without the hit due to the myopia, and it will most probably affect also the other eye (as I have read).
2. Do you think I should go again to the specialist telling all the new symptoms experienced during last basketball game?
3. Should I immediately stop basketball for the the next 6-8 weeks?
I have read in another post in this forum that if the PVD is caused by a trauma the 6-8 weeks are not required as the vitreous is already fully detached. And also the fact that the doctors have cleared me to play let me think that this was the case, but again as they haven't performed a fluorescent angiography I am not fully sure of the accuracy of their results.
Just one additional point.
I know that for most people who will read this post, it might seem that I don't take enough care of my eyes, and probably you are not even wrong. Because I am playing basketball when probably I shouldn't even consider it as a sport to practice for me and because I am even considering of not waiting the 6-8 weeks suggested in the articles I have found online.
Therefore, I feel like giving a short explanation due to respect of the people who have my same or worse issues.
Since my eyes issues have started in 2010 (with the Macular Degeneration), Basketball has been a big cure for my psychological status about my eyes, it would be really a hard hit for me right now not to be able to play ball anymore.
Basketball is the only thing that have made me feel more normal about myself, because on the court my eyes have not been a decisive factor so far and also all the distortions that I see in the normal life, disappear while playing basketball because of the speed of the game.
I am now having nightmares since a week about my eyes and basketball.
Of course my family and my eye sight comes before that, therefore I am trying to figure out what I should do and if I have to start considering leaving the sport.
I would not recommend contact sports with you eye condition. I believe exercise is ok, but trauma to the eye or head is not good. I have seen one patient who developed bilateral retinal detachments after falling from a ladder and landing on his rear end. I have seen other patient develop retinal detachment from hit in the head without any direct trauma to the eye.
You need to check your eyes with a change in symptoms, such as increase in floaters or flashes. Trauma does NOT lead to a total PVD.
In the meantime the floaters yesterday changed and became one bigger and darker and seem to be moving much more, as if almost has it's own life, normally they where just floating around, this seem to be running around.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.